Alert archive / Alabama / Flash Flood Warnings in 2020
Flash Flood Warning 22, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Jul 7, 2020, 9:15 PM CDT for Tuscaloosa County, Alabama. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2020, 9:15 PM CDT (02:15 UTC)
- Expired
- Jul 8, 2020, 12:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Tuscaloosa County, AL
The radar
The Birmingham radar (KBMX), 70 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 9:36 PM CDT | FLASH FLOOD | 1 Ne Mcfarland Mall, AL | MULTIPLE REPORTS OF FLASH FLOODING IN EAST TUSCALOOSA WITH A COUPLE ROADS DEEMED IMPASSABLE. |
| Jul 7, 9:36 PM CDT | FLASH FLOOD | Mcfarland Mall, AL | ALL GROUND FLOORS WERE FLOODED AT THE BEST WESTERN UNIVERSITY INN. 40 GUESTS AFFECTED. NO INJURIES REPORTED. |
| Jul 7, 9:38 PM CDT | HEAVY RAIN 5.4 | 2 Ssw Cottondale, AL | 5.4 INCHES MEASURED AT PERSONAL WEATHER STATION ON OVERBROOK ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 2.3 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 378 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1023 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
596
WGUS54 KBMX 080215
FFWBMX
ALC125-080515-
/O.NEW.KBMX.FF.W.0022.200708T0215Z-200708T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
915 PM CDT Tue Jul 7 2020
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
South central Tuscaloosa County in west central Alabama...
* Until 1215 AM CDT.
* At 914 PM CDT, emergency management reported thunderstorms
producing heavy rain across the warned area. Up to five inches of
rain have already fallen. Flash flooding is already occurring.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Emergency management.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flooding include...
Tuscaloosa, Northport, Holt, University Mall, McFarland Mall,
Shelton State Community College, Tuscaloosa Amphitheater, Bryant
Denny Stadium, Tuscaloosa Regional Airport, Englewood, Cottondale,
Little Sandy, Flatwoods, Maxwell, University Of Alabama Quad,
Taylorville, Palmore Park, Stillman College, Duncanville and Oliver
Lock And Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3307 8743 3308 8766 3325 8765 3324 8743
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
87/GRANTHAM1 follow-up statement
906
WGUS74 KBMX 080319
FFSBMX
Flash Flood Statement
National Weather Service Birmingham AL
1019 PM CDT Tue Jul 7 2020
ALC125-080515-
/O.CON.KBMX.FF.W.0022.000000T0000Z-200708T0515Z/
/00000.U.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tuscaloosa AL-
1019 PM CDT Tue Jul 7 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT WEDNESDAY
FOR SOUTH CENTRAL TUSCALOOSA COUNTY...
At 1019 PM CDT, local law enforcement reported thunderstorms
producing heavy rain across the warned area. Between 3 and 4 inches
of rain have fallen. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Tuscaloosa, Northport, Holt, McFarland Mall, University Mall,
Shelton State Community College, Bryant Denny Stadium, Tuscaloosa
Amphitheater, Tuscaloosa Regional Airport, Taylorville, Englewood,
University Of Alabama Quad, Stillman College, Little Sandy,
Palmore Park, Oliver Lock And Dam, Maxwell, Cottondale,
Duncanville and Flatwoods.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses
as well as other drainage areas and low lying spots.
&&
LAT...LON 3307 8743 3308 8766 3325 8765 3324 8743
FLASH FLOOD...OBSERVED
$$
75/LinharesWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 6:58 PM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, Jul 7, 6:58 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 658 PM CDT Tue Jul 7 2020 .UPDATE... Evening Update and 00Z Aviation. && .SHORT TERM... /Updated at 0640 PM CDT Tue Jul 07 2020/ Surface quasi-stationary front/trough has meandered back and forth the past 24 hours and was still near TOI, aligned west to east. High surface dew points and deep column moisture remain over Central Alabama. Deep low pressure was located off to the east but Central Alabama was in an area of cyclonic flow at several levels. The best upward motion was located near the surface front and on the periphery of the cyclonic flow. Therefore, the overall lift and forcing was a tad less than yesterday and rain coverage was also a little less than yesterday. Showers and thunderstorms will remain in the forecast overnight as we experience some positive vorticity advection from the west and outflow boundary interactions. The steering flow remains very weak and convection should be rather slow moving outside any boundary influences. Isolated locations may receive an inch or two of rain while others get nothing. 75 Previous short-term discussion: /Updated at 100 PM CDT Tue Jul 07 2020/ Broad ridging aloft prevails over Mexico and east across the Gulf of Mexico and into the Northwest Caribbean Sea. Ridging in the lower levels remains over the Southwest Atlantic Basin. Toward the surface, a weak surface trough extends from South Carolina west across Central Georgia and through much of our Central Counties. Today. Scattered to broken skies are common over the area this afternoon and expect that to continue through the remainder of the afternoon. Scattered showers with isolated thunderstorm activity has been prevalent across portions of our eastern counties, generally concentrated in the vicinity of a weak surface boundary that remains draped from west to east across our central counties. The 07/12z sounding is quite moist from the surface aloft to around 500 mb yielding a total precipitable water value of 2.14 inches. The modified sounding for expected highs today in the upper 80s does produce convective available potential energy values just over 3000 J/kg, however, the lack of dry air aloft will result in a low wet microburst risk. The heavier activity today will be capable of producing torrential downpours due to the very moist environment. The very light steering flow aloft will allow activity to move quite slowly, which will pose a risk for localized flooding if heavy activity impacts the same area, particularly for low-lying, urban and poor drainage areas. Expect additional development across much of our forecast area for the rest of the afternoon. High temperatures will be in the 80s, largely governed by the coverage of shower and thunderstorm activity. Tonight. Expect Scattered showers and isolated thunderstorms to gradually decrease in coverage overnight. Low clouds will persist, however, along with some reduction in visibility possible in spots that received heavy rain today. Lows will range from the upper 60s northeast to the low 70s south and west. Wednesday. An upper level disturbance will approach the area from the west overnight and move across the area during the day Wednesday. The result will be more scattered showers and thunderstorms across the area. The combination of the disturbance aloft with expected placement of the weak boundary remaining across the area is expected to focus convective development tomorrow morning across the northwest then spreading eastward through time to include most of our northern and central counties. By mid afternoon, expect scattered activity areawide. Highs will range from the lower 80s north to the upper 80s southeast. 05 .LONG TERM... /Updated at 0135 PM CDT Tue Jul 07 2020/ Wednesday night through Monday. /Daily intervals of showers & storms; opportunity for late week ~105F heat indices/ Over the coming days, the H5 pattern will feature a strengthening ridge centered over the Southwest U.S. and troughing over the East U.S. Showers and storms are expected each day, varied in coverage, given summertime PWAT values and diurnal effects. Guidance continues to show an air temperature/dew point combo that could yield heat indices matching the advisory threshold (105F) for a few hours on Friday and Saturday, barring any negating effects from convection. Given the nature of forecast soundings and environmental parameters, it appears that we'll have an opportunity for strong (potentially severe) storms later in the period. That could be from convection blossoming locally and/or MCS activity (such as the one modeled to form near the crest of the ridge/over the Plains and then moving southeastward into our state overnight Saturday/into Sunday). We'll get a bit more definitive as we get closer, as at this range details are dubious. 89^GSatterwhite && .AVIATION... 00Z TAF Discussion. Convection will remain in the forecast the entire 24 hour period, although some decrease is anticipated overnight. The lower levels of the atmosphere remain very moist and this will ultimately lead to higher rain/thunder chances, low ceilings developing overnight, and areas of reduced vis in fog. At this time, terminal forecast look very similar to last nights observations. Expect ceilings developing after 06z and becoming IFR for all but TCL. Some improvement is expect late in the morning, but any convection around may extend the cloudiness. Did not hit the vis too hard and believe the low ceilings will be the bigger impact. Winds are rather light through several thousand feet and we are near a surface front/trough. Will keep some winds westerly and others variable through the period at 7kts or less. 75 && .FIRE WEATHER... There's a daily chance for showers and storms across Central Alabama. Transport winds will run below 10 knots each day, with varied trajectories. Minimum RH values will hold well above threshold-of-concern levels. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 72 84 70 90 72 / 50 70 30 50 20 Anniston 72 84 70 90 72 / 50 70 30 50 20 Birmingham 73 84 72 91 74 / 50 70 30 40 20 Tuscaloosa 73 84 73 90 74 / 50 70 30 50 20 Calera 72 84 72 89 73 / 50 70 30 40 20 Auburn 72 84 71 88 74 / 50 70 30 50 20 Montgomery 74 86 73 91 75 / 50 70 30 50 20 Troy 73 88 73 90 74 / 40 60 30 50 20 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jul 7, 3:02 AM CDT, 18 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 302 AM CDT Tue Jul 7 2020 ALZ011>015-017>050-081115- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 302 AM CDT Tue Jul 7 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heat index readings may reach 105 degrees Friday and Saturday afternoons, mainly across western and southern portions of Central Alabama. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 7:21 PM CDT | Areal Flood Advisory | BMX | Jefferson | 114 min |
| Jul 7, 8:05 PM CDT | Areal Flood Advisory | BMX | Tuscaloosa | 115 min |
| Jul 7, 10:03 PM CDT | Areal Flood Advisory | BMX | Tuscaloosa | 3 hr |
| Jul 7, 11:56 PM CDT | Areal Flood Advisory | BMX | Calhoun, Cleburne | 3 hr |
| Jul 8, 6:54 AM CDT | Areal Flood Advisory | BMX | Clay, Coosa, Shelby, Talladega | 3 hr |
| Jul 8, 9:07 AM CDT | Areal Flood Advisory | BMX | Clay | 113 min |
| Jul 8, 5:52 PM CDT | Areal Flood Advisory | BMX | Randolph | 113 min |
| Jul 8, 6:50 PM CDT | Areal Flood Advisory | BMX | Winston | 115 min |
Nearby
Flash Flood Warnings in Alabama, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.